MAUDE Adverse Event Report: ENCORE MEDICAL L.P REVERSE SHOULDER PROSTHESIS INSTRUMENT; DRILL GUIDE, TWO PIECE, RSP

ENCORE MEDICAL L.P REVERSE SHOULDER PROSTHESIS INSTRUMENT; DRILL GUIDE, TWO PIECE, RSP
Catalog Number 804-03-048
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional reporting on this event will be provided as a supplemental report to this document as soon as it becomes available.
 
Event or Problem Description
Instrument failure - due to retaining screw for glenosphere broke off in baseplate due to cross threaded screw from 4 hold drill guide.
 
Additional Manufacturer Narrative
The agent reported "(retaining screw for glenosphere broke off in baseplate due to cross threaded screw from 4 hold drill guide.)." the event occurred during surgery near the patient.There was no negative outcome attributed to the event, there was no delay in surgery, and the surgery was completed as intended.The agent was present in surgery and inspected the device, believing it to appear acceptable before use.Another suitable device was not available after the surgeon encountered difficulty using the drill guide.Date rma returned: 1/12/20.Rma examination: the drill guide has returned for examination.It shows signs of wear consistent with its years of use.At least one thread on the thumb screw exhibits some damage, as the thread crests are not all oriented in the same direction.A review of the device history record has been conducted.There were no nonconforming material reports associated with the production of the drill guide that may have contributed to the reported event.The drill guide met design and manufacturing requirements when released for use.One complaint has been filed against another part from this lot.One prior complaint, (b)(4), has been filed against a drill guide, alleging that its thumb screw was responsible for damaging a baseplate's threads in a way that it couldn't accept a retaining screw.The most likely root cause of this issue is cross-threading between screw interfaces during surgery.A drill guide has a thumb screw that is threaded into a baseplate during surgery to maintain alignment while peripheral screws are being attached to the baseplate.The screw hole in the baseplate that accepts the drill guide's thumb screw is the same screw hole that will later accept a retaining screw after the glenosphere is attached to the baseplate.It's possible that the drill guide's thumb screw, if malaligned during installation or damaged, can cause damage to the threads of the baseplate, leaving the baseplate susceptible to later rejecting a retaining screw or causing a retaining screw to break if installed with enough force.Destructive testing was performed with the returned drill guide, in an attempt to replicate the surgeon's complaint that the drill guide's thumb screw caused damage to the baseplate's threads.The testing was successful at achieving this end goal, but it's still not clear whether the damage to the baseplate's threading was the result of the drill guide's thumb screw or if it was the result of rough handling during the installation of the retaining screw with a hex driver.Either method seems to be capable of damaging a baseplate's threads.While testing didn't prove that any/all cross-threading issues with the rsp system are the result of the thumb screws of drill guides, it did prove that drill guides' thumb screws can be a source of damage to the center screw hole of an rsp baseplate.

Brand Name
REVERSE SHOULDER PROSTHESIS INSTRUMENT
Common Device Name
DRILL GUIDE, TWO PIECE, RSP
Manufacturer (Section D)
ENCORE MEDICAL L.P
9800 metric blvd
austin TX 78758 5445
Manufacturer (Section G)
ENCORE MEDICAL L.P
9800 metric blvd
austin TX 78758 5445
Manufacturer Contact
james mcmahon
9800 metric blvd
austin, TX 78758-5445
MDR Report Key9623392
Report Number1644408-2020-00058
Device Sequence Number2216788
Product Code FZX
UDI-Device Identifier00888912148177
UDI-Public(01)00888912148177
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number804-03-048
Device Lot Number268819L01
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2019
Supplement Date Received by Manufacturer03/05/2020
Initial Report FDA Received Date01/23/2020
Supplement Report FDA Received Date03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
508-00-001, LOT UNKNOWN; 508-36-101 LOT: 869C2796
Patient SexMale